Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Having depression with crying spells, violent behavior, self harming ideas. Help?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
off late, i am experiencing XXXXXXX depression with weeping spells, a desire to be violent and break things or hurt my child. today in the morning i had made up my mind to jump from dhaula XXXXXXX metro station. i am married but had a broken love life with some one else. i cannot help but think of that person all the time. i also have no interest in my present life, house hubby etc, cooking etc. i am unemployed as i cannot hold onto a job.when i become violent my head feels heavy and extreme sadness and frustration beset me. please help me out?
Posted Sat, 14 Jul 2012 in Depression
Answered by Dr. Ashish Mittal 6 hours later
Thanks for your query.

It is nice to see such a nice and precise description of your current suffering. From your history, it is clear that you have following symptoms:

•     Low mood, excessive stress, crying spells
•     Loss of interest in previous pleasurable activities (anhedonia)
•     Frustration
•     Heaviness in head
•     Violent behavior
•     Ideas and planning for self harm

In presence of normal blood test all these symptoms indicate towards the presence of depression and need attention.

Your case is not simple. But irrespective of past diagnosis, your current symptoms indicate towards the presence of depression and need urgent attention due to risk of self harm. You should urgently XXXXXXX your existing psychiatrist or me in Gurgaon. It is better for you if you received treatment after admission in hospital (for 1-2 week).

Depression is not always situational (because of stress). Many times it is biological due to biochemical changes in brain. Such Depression does not improve by exercise or guidance or lifestyle modifications only but all these measures help in recovery with medicines.

Depression occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. The same neurotransmitter is also responsible for impulsive behavior.

In drug treatment two types of medicine used. For immediate relief of anxiety symptoms benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. We can not write drug name directly because of ethical reasons and treatment is highly individualized. Apart from that, get your Serum TSH (related to thyroid hormone) done as sometime thyroid problem can lead to such symptoms.

Apart from above advice following simple measures will help you to some extent:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor